June 28, 2021 — The U.S. Food and Drug Administration (FDA) announced June 25 it has added a warning on the Moderna and Pfizer COVID-19 messenger RNA (mRNA) vaccine fact sheets to explain they may cause myocarditis in rare cases as a side effect. The agency said the side effect is very rare and patients generally recover quickly, but it can disportionally affect younger patients in their teens and early 20s.
The additional warnings were in response to a review last week of about 1,200 U.S. COVID vaccine adverse events involving myocarditis at a meeting of the Centers for Disease Control and Prevention (CDC) Advisory Committee on the Immunization Practices (ACIP). Of these cases, about 500 were in younger, mostly male patients ages 15-28. Many of these patients requires a day or two of hospitalization, but generally recovered quickly.
The FDA said the revisions to the fact sheets include the suggestion the vaccines may cause increased risks of myocarditis (inflammation of the heart muscle) and pericarditis (inflammation of the tissue surrounding the heart) following vaccination.
CDC said the risk of COVID is high and potentially more serious, so the CDC is continuing to encourage people to get the vaccine. The incidence of myocarditis associated with a vaccine was reported in about 1,200 people out of more than 318 U.S. vaccinates as of last week, so the agencies said the incidence rate in very low.
For each vaccine, the Fact Sheet for Healthcare Providers Administering Vaccine has been revised to include a warning about myocarditis and pericarditis and the Fact Sheet for Recipients and Caregivers has been revised to include information about myocarditis and pericarditis.
The FDA said this update follows an extensive review of information and the discussion by CDC’s Advisory Committee on Immunization Practices meeting June 23. The data presented at this meeting reinforced the FDA’s decision to revise the fact sheets and further informed the specific revisions.
The warning in the Fact Sheets for Healthcare Providers Administering Vaccines notes that reports of adverse events suggest increased risks of myocarditis and pericarditis, particularly following the second dose and with onset of symptoms within a few days after vaccination. Additionally, the Fact Sheets for Recipients and Caregivers for these vaccines note that vaccine recipients should seek medical attention right away if they have chest pain, shortness of breath, or feelings of having a fast-beating, fluttering or pounding heart after vaccination. The FDA and CDC are monitoring the reports, collecting more information, and will follow-up to assess longer-term outcomes over several months.
Read more about the CDC advisory committee meeting review of the myocarditis cases, including a short overview of some cases studies in the article "Overview of Myocarditis Cases Caused by the COVID-19 Vaccine."